Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Virus: Spreading like Wildfire
Oct 22, 2003

My partner tested positive for HIV April 2003 and I test negative. On May 30, 2003 I tested positive. A month later I saw a Infectious Disease specialist and my numbers were good (CD4= 609 and Viral Load= 22,000). Three months later (October 21,2003) I went in for my second appointment and my number had changed dramatically (CD4 = 487 and my Viral Load = over 100,000). The Viral Load results came back as Great than 100,000 which was pretty shocking to say the least. I am going in for more blood work to get the specific count. My doctor has decided to put me on meds (Combivir and Sustiva). My question at long last.... can a Viral Load go down? I know that CD4 can fluctuate, but what about Viral Load counts? I appreciate your advice and support. JD in Long Beach

Response from Dr. Young

Thanks for your question.

Like CD4 cells counts, HIV viral loads also vary from day to day-- as much as a five-fold change can occur without any real medical significance. From this, you could see that one day's viral load of 25,000 could easily be the next day's 100,000.

What we try to do in assessing the health of someone with HIV is to average a couple of baseline values (if there is disagreement between values) or to look at trends.

In the end, on therapy with ZDV/3TC/efavirenz (Sustiva), your viral load should respond very well to therapy. Make sure that you get follow up viral load testing-- I like to see levels reach <400 copies at least by 12 weeks, if not a lot sooner.

Good luck, thanks for reading. BY



Previous
NEVER GOT AN ANSER FROM THE BODY
Next
Is there any?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement